MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 02/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: on (b)(6) 2018: (b)(6) clinic.(b)(6), md.Indications: ¿the patient presented with a history of multiple previous abdominal hernia repairs.He had a palpable recurrent ventral incisional hernia on exam.Risks, benefits and alternatives of laparoscopic repair with mesh were discussed with the patient in detail.He agreed to proceed with the planned operation.¿ implant #1 procedure: laparoscopic ventral incisional hernia repair with 18-cm x 22-cm gore ptfe dualmesh.Excision of previous polypropylene mesh.[implant: gore® dualmesh® biomaterial, product identification not provided].Implant #1 date: (b)(6) 2018 [hospitalization (b)(6) 2018].Wound classification: [not provided].On (b)(6) 2018: mayo clinic.(b)(6), md.Assistant: (b)(6), rnfa.Preoperative and postoperative diagnosis: recurrent ventral incisional hernia.Anesthesia: general.Estimated blood loss: less than 30 ml.Procedure: ¿the patient was brought to the operating suite, placed in supine position under general anesthesia.A foley catheter was placed.He was prepped and draped in the usual sterile fashion.A veress needle a as used to insufflate the abdomen under the left costal margin.A 5-mm optiview trocar was used to enter the abdominal cavity.The patient had a few adhesions of omentum to his previous midline mesh.We placed two additional 5-mm trocars and the omentum was taken down using the harmonic shears exposing approximately three areas of recurrent incisional hernia.He also had a small piece of coated-type polypropylene mesh noted in the upper abdomen which had a hernia just off the edge of the mesh and did not seem to be overlapping any of the hernia defects.We therefore used electrocautery to remove this small approximately 4-inch x 4-inch piece of mesh and this was brought out through a 12-mm trocar site along the midline.The fascial defects were then measured using the intraabdominal ruler and spinal needles and were approximately 7 cm horizontally and 12 cm vertically.The ruler was removed.An 18-cm x 22-cm gore ptfe dualmesh plus was fashioned with a 0 gore-tex suture on each of the four sides, brought into the abdominal cavity and unrolled.An intraabdominal grasper used to measure a 5-cm overlap in all directions from the fascial defect and the stitches brought up through the anterior abdominal wall.The mesh was then tacked circumferentially using spiral tacks and it covered the defect quite nicely.Four additional transabdominal fixation sutures were placed using a suture passer.Hemostasis was excellent.Trocars removed under direct visualization.The suture sites were injected with a total of 20 ml exparel long-acting bupivacaine mixed with 30 ml 0.25% marcaine.Skin closed with 4-0 monocryl suture and dermabond skin adhesive.The patient was awakened and taken to recovery room in stable condition.¿ on (b)(6) 2018: mayo clinic.Implant information: gore co.Body location ¿ abdomen.¿meshpatch- 1195058¿.Number implanted: 1.Area of implantation: abdomen.¿ explant #1 procedure: robotic assisted abdominal wall mesh excision.Explant #1 date: (b)(6) 2020 [hospitalization (b)(6) 2020] on (b)(6) 2020: (b)(6) hospital (b)(6).(b)(6), md.Pre- and postoperative diagnosis: seroma, subsequent.Anesthesia: general.Ebl 20 ml.Indications: chronic, recurrent ventral seroma.Procedure: the patient was positioned supine, padded and secured on the operating table.The abdomen was widely prepped and draped.An iodine-impregnated, adhesive drape was placed, covering the entire operative field.A timeout procedure was performed.An ultrasound guided transverse abdominis and rectus abdominis plane block was performed bilaterally using a mixture of marcaine and exparel.The abdomen was entered in the right hypochondrium, utilizing a 5 mm optical viewing trocar after insufflating the abdomen with a veress needle at palmer's point.Upon safe entry into the abdomen, it was insufflated completely.Under direct visualization, two additional 8 mm trocars were placed in the right lateral abdomen.A 12 mm trocar was placed in the left hypochondrium, the initial 5 mm trocar was up sized to an 8 mm trocar.The da vinci xi robot was then docked in standard fashion.Omental adhesions were taken down from the anterior abdominal wall.Care was taken to ensure that hemostasis was excellent.The neo peritoneum overlying the gore-tex mesh was readily visualized.It was clear that there was a seroma cavity posterior to the mesh.This was opened and drained with suction.The capsule was excised completely and placed within an endo-catch bag which was removed through the 12 mm trocar.The gore-tex mesh was then excised in its entirety in one piece.All tacks and transfascial sutures which were encountered were excised.A slit was cut in the mesh to facilitate extraction through the 12 mm incision site in the left abdomen.This was easily retrieved without leaving any foreign bodies visible in the peritoneal cavity or in the extraction wound.There was no visualized hernia defect in the anterior abdominal wall.There was minimal trauma to the posterior sheath.The 12 mm trocar was removed and the incision was closed with a 0 vicryl suture in figure-of-eight fashion using a suture passer.The peritoneal cavity was inspected for hemostasis as was the omentum and viscera, ensuring there was no damage.The abdomen was desufflated.The trocars were removed and the skin closed with 4-0 monocryl subcuticular suture and skin glue.I was present for the entire procedure with the exception of skin closure.All needle, instrument and sponge counts were correct.The patient was then extubated and taken to the pacu in stable condition.On (b)(6) 2020: (b)(6) hospital (b)(6) (b)(6).Pathology report.Tissue relevant medical information on (b)(6) 2020: (b)(6) hospital (b)(6).(b)(6), md.Progress note.¿ he has surgery with dr.Pearson for mesh removal on (b)(6) 2020.His recovery was originally going well until approximately 6-8 days ago.He began to have diarrhea, he called in an spoke with team regarding these symptoms, he was instructed to have adequate hydration and discontinue his use of colace and miralax, which he has done.He then started taking kaopectate.Ever since then, he now feels as though he is more bloated and constipated.He feels as though he has to use the restroom and is unable to.He has been drinking plenty of water and is able to tolerate po¿ denies any vomiting¿ denies any fevers/chills, chest pain, shortness of breath.He states that since surgery he has actually a 40 [sic] taking narcotic pain medications and his pain has been controlled on tylenol and ibuprofen only.Prior to surgery, he took metamucil to have regular bowel movements.Advised him that he likely needs to get a good bowel regimen that does not cause him diarrhea or constipation.Recommended that he start by only taking the miralax¿ his follow up appointment was scheduled for 3/25 this week¿ on (b)(6) 2020: (b)(6) clinic (b)(6).(b)(6), pa-c.Progress note.73 year old who presents or evaluation of the following concerns¿ last seen on (b)(6) 2018 by dr.(b)(6) with a history of constipation.This slowly resolved¿ increase in gerd.His pcp started on ppi once a day for 14 days and symptoms improved¿ he started with an increase in indigestion heartburn mostly at night.Not significant amount during the day.He was having some mild dysphagia in the oral phase.He was seen at urgent care and was found to have two ulcers in his bilateral upper implants.It is treated currently with augmentin¿ this is helping.There is no regurgitation.He has never had an upper endoscopy.His weight is going down, he was at 226 and is now down to 209.He takes an aspirin a day for his cardiac condition.He is scheduled for follow up ct scan of the abdomen and chest for his cancer.His last colonoscopy was in 2017 and is due to repeat in 5 years¿ history of pt3a gleason known prostate cancer, s/p prostatectomy and adjuvant radiation in 2009¿ coronary artery disease s/p drug eluting stents in 2006, 2009, and 2011.Cabg 2 vessels.Hypertension.Obesity.Gastric reflux.Follicular lymphoma symptomatic of a right inguinal mass, september 2016, s/p br completed (b)(6) 2017, on maintenance rituxan.Surgical history: cholecystectomy.Rotator cuff repair 2013.Hernia repair with mesh 2018.Mesh removal 2020.Prostatectomy¿ review of systems positive for fatigue, sinus congestion, dyspnea, abdominal pain or cramping and difficulty swallowing, erectile dysfunction, arthralgias and pain or stiffness in the joints.Exam: abdomen bowel sounds are normal.There is no distension.Abdomen is soft.There is no abdominal tenderness¿ assessment/plan: gastric esophageal reflux¿ complete the omeprazole 20 mg ¿ for total of 8 weeks¿ undergo egd for barrett's esophagus screening.Continue working on weight loss¿ colorectal screening¿ on (b)(6) 2020: (b)(6) clinic (b)(6).(b)(6), md.Ct abdomen and pelvis with iv contrast.Findings: ¿ left colonic diverticula.Fat necrosis anterior to left transverse colon.Broad based supraumbilical midline ventral hernia containing mid-transverse colon and small bowel; nothing for bowel obstruction.Normal infracecal appendix¿ small fat-containing inguinal hernias, left larger than right.Interval removal of anterior abdominal wall surgical mesh¿ on (b)(6) 2020: (b)(6) clinic (b)(6).(b)(6), md.Patient message.Dr.(b)(6), after my mesh removal surgery we spoke about contacting you if there were any changes or issues after waiting a while for my surgery to heal properly.I went through some pain and soreness for quite a while.My main concern has been the area above my bellybutton center and to the right, i believe the term is called an outtie.This was there before we removed the mesh and it would get hard and uncomfortable when it was ready for the seroma to be drained.Now it seems to be larger and it seems like when i lay flat on my back it seems to flatten out but if i push on the location it seems like i have a hole in the inner tissue under the seroma location.This has been the main reason i have tried a few times to call or contact you¿ implant #2 preoperative complaints: on (b)(6) 2020: (b)(6) clinic.(b)(6), m.D.Preoperative and postoperative diagnosis: ¿hernia ventral recurrent.¿ implant #2 procedure: robotic-assisted repair hernia ventral with mesh.Block ¿ transversus abdominis plane.Implant: bard.[implant: gore® enform intraperitoneal biomaterial, gbwr1620/21649317 16cm x 20cm] implant #2: october 23, 2020 [hospitalization: same day surgery] on (b)(6) 2020: (b)(6) clinic.(b)(6), md.Assistant: (b)(6), pa-c.Operative report.Preoperative and postoperative diagnoses: hernia ventral recurrent.Anesthesia: general.Specimens: none.Complications: none.Wound classification: [not provided].Findings: ¿as expected.This case was substantially more difficult than usual because of significant effort and difficult y mobilizing and identifying anatomical structures due to altered surgical field secondary to previous surgery.¿ ¿hernia location: epigastric (m2) umbilical (m3) infraumbilical 1 (m4).Hernia size: 5 cm horizontal x 11 cm vertical.Mesh size & type 12 cm horizontal x 26 cm vertical bard soft mid-weight polypropylene mesh.Mesh position: retromuscular myofascial releases: bilateral rectus myofascial release (rives-stoppa)- totally extraperitoneal approach.¿ procedure: ¿the patient was positioned supine moderately flexed at the umbilical level.Padded and secured on the operating table.A timeout procedure was performed.A bilateral ultrasound guided transverse abdominis plane block was performed as well as a bilateral rectus sheath block.This was done using a mixture of exparel and marcaine.What is described is a robotic, totally extraperitoneal retromuscular incisional hernia repair with bilateral rectus myofascial release and retro muscular mesh placement.The retro rectus space was entered in the left hypochondrium, at approximately the mid clavicular line utilizing a 5 mm optical viewing trocar.Upon safe entry into the space, it was insufflated while performing a blunt dissection with the camera still in the optical trocar.There was significant scarring in this plane given the patient¿s prior laparoscopic ventral hernia repair which had been complicated by a chronically recurring seroma.It was clear that some of the insufflated co2 had entered the peritoneal space, which collapsed the retromuscular space.Therefore a 5 mm optical trocar was placed in the right hypochondrium into the peritoneal cavity without injuring the underlying viscera.This was then opened to vent the pneumoperitoneum to maintain space in the retromuscular plane.A rectus myofascial release (rives-stoppa) was performed on the left side.Dissection was carried out laterally in the retro muscular plane to the edge of the rectus sheath progressively disconnecting the rectus muscle from the underlying posterior rectus sheath.Both the segmental innervation as well as the intercostal artery and vein branches to the rectus muscle were individually preserved.Once the left retro muscular space was widely dissected, two 8 mm robotic trocars were placed laterally within the left rectus sheath triangulated toward the midline hernia.The initial 5 mm access trocar was upsized to a 12 mm trocar.The intuitive xi robot was then docked in a standard fashion.I fenestrated bipolar instrument and monopolar shears were used for the dissection.The insertion of the left posterior sheath into the linea alba was identified.The posterior sheath was incised just off the linea alba in order to enter a preperitoneal plane immediately posterior to the linea alba.This was done both superiorly and inferiorly with respect to the midline hernia.Inferiorly, the dissection was taken well below the arcuate line and extended towards the patient¿s right side, into the right retro muscular space.The right posterior sheath was then disconnected from the linea alba progressively moving from the from an inferior to superior direction.The hernia sac was thin and not entirely salvageable to use as a portion of the posterior layer of the abdominal wall reconstruction.The right posterior sheath was also incised, just to the right of the linea alba in order to enter the right retro muscular space cephalad to the midline hernia.A right rectus myofascial release was performed, mobilizing the right posterior rectus sheath.There was a large defect in the posterior sheath/peritoneal layer of the abdominal wall reconstruction.Therefore the posterior sheath was bridged with a piece of gore enform ip bioabsorbable mesh, which was sewn circumferentially to the posterior sheath using a 2-0 v lock suture.At this point the visceral cavity was closed completely and there was a widely dissected retromuscular space extending between the bilateral semilunar lines, and extending 6 cm above and below the midline hernia defects.The hernia defects were located in the epigastric (m2) umbilical (m3) and the infra umbilical (m4) regions.The hernia defects were measured intracorporeally with a metric ruler.The dimensions were 5 cm horizontal x 11 cm vertical.The linea alba was reconstructed using continuous running #1 stratafix symmetric barbed pdo suture.This restored normal midline anatomy.The defect came together well without undue tension.The retromuscular space was measured with a metric ruler, and its dimensions were 12 cm horizontal x 26 cm vertical.A piece of bard soft (mid-weight large pore, polypropylene) mesh cut to the appropriate size was advanced into the retro muscular position.This was unrolled and deployed and was found to fill the retromuscular space nicely, without any folding or redundancy in the mesh.No fixation was used as the mesh filled the entire retromuscular space.The 12 mm trocar site was closed using a 0 ethibond suture and a suture passer.Hemostasis was excellent in the surgical field.The retromuscular space was desufflated.The robot was undocked and removed from the patient.No additional facial closure was done as the mesh overlapped all trocar sites.The peritoneal space was insufflated, and the abdominal cavity was inspected.The posterior sheath bridged with the bioabsorbable mesh appeared intact and closed.The abdominal cavity appeared hemostatic and without visceral injury.The trocars were removed, hemostasis ensured, and the skin closed with a 4-0 monocryl subcuticular sutures and glue.I was present for the entire procedure.All needle, sponge, and instrument counts were correct.The patient was extubated and taken to the pacu in stable condition.¿ on (b)(6) 2020: (b)(6) clinic: implant record.Name: ¿msh enf vasc synth pe 16x20.¿ type: mesh or patch.Serial no.: (b)(4).Number used: 1.Log: 1506000624.Manufacturer: gore.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2018 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2020 and (b)(6) 2020, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal, recurrence, seroma, adhesions, pain and suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any mesh may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), mesh contraction, bowel obstruction and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.¿ the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15653582
Report Number2017233-2022-03420
Device Sequence Number12285525
Product Code FTL
UDI-Device Identifier00733132601110
UDI-Public00733132601110
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2005
Device Model Number1DLMCP04
Device Catalogue Number1DLMCP04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer09/22/2022
Initial Report FDA Received Date10/21/2022
Supplement Report FDA Received Date12/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexMale
Patient Weight99 KG